MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD
Model Number 41645B-05
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/04/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported during a da vinci-assisted low anterior resection surgical procedure, when the customer tried to resect with the stapler 45, installed with a blue cartridge, an error message was received.The endowrist stapler 45 instrument jaws was stuck on tissue.A message prompting the user to use the stapler release kit (srk) was displayed.The customer followed the instructions to use the srk.The customer stated that another instrument was installed and fired to complete the procedure.The surgeon acknowledged that the use of the blue reload may have not been appropriate since multiple clamps were required.The procedure was completed as planned with no additional issues.On 24-nov-2020, intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use and no abnormalities were noted.The surgeon did not encounter any obstructions such as clips, staples, or other hard material between the instrument jaws, but the surgeon had to clamp four (4) or five (5) times in order for the instrument to fire.The surgeon acknowledged that tissue thickness may have been inappropriate for the blue reload.The use of the two da vinci staplers took 30 minutes.Srk was able to successfully open the jaws and release the tissue.Little bleeding was experienced by the customer, but the exact quantity of bleeding is unknown.It was confirmed that the bleeding was not serious.There was no injury to the tissue involved.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the reload involved with this complaint and completed the device evaluation.Failure analysis (fa) could not replicate nor confirm the reported complaint.The reload appeared to be unused and unfired upon visual inspection.The reload was installed in an in-house stapler and placed on an in-house system.A message: ¿used reload installed.Remove instrument and replace reload¿ was observed.This indicates that the reload was previously placed on a system.No problem was detected with the reload.Isi has received the stapler 45 instrument associated with this complaint and completed investigations.Failure analysis investigations confirmed through error logs the customer reported complaint.For clarification, the instrument experienced an unclamp failure.Failure analysis found the primary failure of an unclamp failure to be related to the customer reported complaint.Log review showed an error 32073 'unclamped failed' occurred at the site using system sh1821 on (b)(6) 2020.Error 32073 states ¿the stapler stalled while attempting to unclamp.It may be partially or completely clamped on tissue.This could be caused by excessive friction in the stapler instrument or the stapler motor pack.Stapler was placed on a da vinci system and initialization passed on multiple attempts.Fire, clamp, and unclamp function was tested and passed successfully.Staple formation from the new reload was proper and had no issues.Additional observation not reported was that the instrument was found with a cracked pivot plate.The known common cause of this failure is mishandling/misuse.Failure analysis found the additional of a cracked pivot plate to be related to the customer reported complaint.Additional observation not reported was laser mark corrosion of the anvil.Marks were found faded and not visible in certain areas.Failure analysis found the additional failure of laser mark corrosion to not be related to the customer reported complaint.Isi also received the stapler sheath along with the stapler instrument associated with this complaint.No failure reported.Visual inspection was conducted and found a tear approximately.038" x.395" located at the middle of the sheath.There were no missing piece.Root cause of this failure is attributed to user.A review of the site¿s complaint has been performed and identified two (2) additional complaints that were generated for the stapler 45 instrument and the stapler sheath involved with this complaint.No image or video clip for the reported event was submitted for review.An isi failure analysis engineer (fae) performed a review and provided the following results: logs show an unclamp failure that occurred with stapler (pn 410298-11, lot t10180620-755) and smp (sn (b)(4)) with a blue reload installed.The issue occurred on the second install.The first install had quantity: six (6) incomplete clamps in seven (7) clamp attempts, and after the completed clamp, the stapler fired a blue reload and completed the firing per the logs.On the next (second) install, the stapler had quantity: 18 incomplete clamps in 18 clamp attempts and following the 18th clamp, the subsequent unclamp failed.Error 32073 was recorded in the msc logs, which is for an unclamp failure.The unclamp failure would display a message instructing the user to use the srk.This complaint is considered a reportable event due to the following conclusion: during a da vinci-assisted low anterior resection surgical procedure, the endowrist stapler 45 would not release the tissue and was stuck.The load was jammed and would not deploy the staple load.The surgeon used the stapler release kit (srk), installed another instrument, and completed the procedure.In addition, the patient experienced "little bleeding" due to the reported issue.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14848908
Report Number2955842-2022-12518
Device Sequence Number2380542
Product Code GDW
UDI-Device Identifier10886874112813
UDI-Public(01)10886874112813(10)DS1194904
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K113706
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 11/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number41645B-05
Device Catalogue Number41645B
Device Lot NumberDS1194904
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/29/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/04/2020
Initial Report FDA Received Date06/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/12/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown